0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Extrapyramidal Side Effects in a Patient Treated With Risperidone Plus Donepezil
THOMAS M. MAGNUSON, M.D.; BRENDA K. KELLER, M.D.; WILLIAM J. BURKE, M.D.
Am J Psychiatry 1998;155:1458a-1459.
View Author and Article Information
Omaha, Neb.

Letters to the Editor

To the Editor: We report the occurrence of a severe extrapyramidal reaction in a patient concurrently using risperidone and donepezil. Extrapyramidal side effects are less common with risperidone than with conventional agents, and donepezil has not before been implicated, either alone or in combination with other medications, in the occurrence of extrapyramidal side effects.

The case involves Ms. A, a 79-year-old white woman with a 5-year history of dementia (Alzheimer’s type), as well as lower back pain, macular degeneration, gastroesophageal reflux disease, and hearing loss; in addition, she had fractured her hip 4 months earlier. She exhibited episodic anger, tearfulness, and paranoia. Ms. A was on a regimen of aceta­minophen, docusate, calcium polycarbophil, omeprazole, salsalate, and natural tears. Several medications had been prescribed previously for mood control and behavioral problems; lorazepam, trazodone, thiothixene, buspirone, haloperidol, and sertraline were discontinued because of poor response.

Ms. A was placed on a regimen of risperidone, 0.5 mg p.o. twice daily, and the dose was increased to 1.0 mg p.o. twice daily over a period of 2–3 weeks. Two weeks after starting risperidone treatment, Ms. A was given donepezil, 5 mg p.o. at bedtime, to alleviate the cognitive symptoms of her dementia. Her mood and psychotic symptoms continued, but Ms. A experienced some benefit from donepezil. After taking donepezil for 6 weeks, she was able to write more clearly, speak more fluently, and identify more readily family and friends. The improvement resulting from donepezil led to an increase in dose to 10.0 mg every night. Subsequently, Ms. A began drooling and developed a shuffling gait. Her risperidone dose was decreased to 0.5 mg in the morning and 1.0 mg at bedtime. Within 2 weeks, however, Ms. A exhibited facial grimacing, a stiff upper body, and a dystonic neck. She was afebrile.

We first saw Ms. A 1 month after the latter dosage changes. She had a prominent tremor, a protruding tongue, limited upward gaze, increasing gait instability as well as continued drooling, cogwheel rigidity, and retrocollis. In addition, she remained paranoid, with angry outbursts and crying episodes. Many of the gains accompanying the lower dose of donepezil had been lost. The risperidone was discontinued, and the donepezil was reduced to 5 mg/day. Ten days to 2 weeks after these medication changes, the patient’s drooling and tongue movements were gone, and other symptoms had greatly improved. Two months later, a complete resolution of her extrapyramidal symptoms had occurred.

Risperidone is less likely than conventional antipsychotics to cause extrapyramidal side effects; thus, it is particularly useful for older adults who are very susceptible to developing extrapyramidal side effects. Ms. A developed a severe extrapyramidal syndrome on a relatively small dose of risperidone. We hypothesize that the mechanism of action of this syndrome is due to the increase in central acetylcholine caused by donepezil. This increase in acetylcholine produced a relative excess in that neurochemical at the time dopamine receptors were blocked. The net effect, we believe, was the production of a severe extrapyramidal syndrome caused by this acetylcholine/dopamine imbalance. We are aware of one other similar case, reported when haloperidol and tacrine, another cholinesterase inhibitor, were used together R3715510CEBDBIGA.

We have treated other Alzheimer’s patients with the combination of risperidone and donepezil without seeing any exacerbation of extrapyramidal side effects. Nonetheless, clinicians should be alert to the possible interaction when dopamine-blocking drugs are used with cholinesterase inhibitors.

Maany I: Adverse interaction of tacrine and haloperidol (letter). Am J Psychiatry 1996;153:1504
 
+

References

Maany I: Adverse interaction of tacrine and haloperidol (letter). Am J Psychiatry 1996;153:1504
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
APA Practice Guidelines > Chapter 4.  >
APA Practice Guidelines > Chapter 4.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 12.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>